Georgia, 2020Hail and Damaging Winds in Georgia, August 11 to 12, 2020
August 11 to 12, 2020 · NWS FFC · 13 events in 11 counties and zones
Strong surface heating and a moderately unstable airmass combined with a weak surface trough across the region to produce scattered strong to severe storms each afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface heating and a moderately unstable airmass combined with a weak surface trough across the region to produce scattered strong to severe storms each afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 2:08 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 11, 2:08 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
308 PM EDT Tue Aug 11 2020
.SHORT TERM /Tonight through Wednesday Night/...
High pressure continues across the CWA this afternoon. Early morning
showers and thunderstorms plus thicker cloud cover have looks to
have hindered early convective development across portions of north
GA. Starting to see some convection pop up outside of the cloud
cover. Do think along and south of Columbus to Macon will see the
best coverage of storms this evening. As usual, few strong to severe
storms will be possible. Strong gusty winds and frequent lightning
strikes will be likely with the stronger storms, with damaging wind
gusts the primary severe weather hazard. Also, locally heavy
rainfall will be possible.
Scattered to numerous showers and thunderstorms will once again be
possible tomorrow afternoon/evening. Do expect a bit more coverage
than today.
Heat index values should remain below critical thresholds.
NListemaa
.LONG TERM /Thursday through Tuesday/...
Only minor adjustments have been made to the extended forecast,
which will be characterized by an upper level longwave trough. As
the period begins, the trough axis is anticipated to be positioned
over the Mississippi River Valley, and will steadily push eastward
towards the Appalachians late in the week and over the weekend.
Moisture advection will continue across the area ahead of the
trough, allowing for humid conditions to continue during this time
as well. The abundant deep moisture and daytime instability will
lead to high precip chances each day, especially in the afternoon
and evening, through the end of the week and into the weekend.
Shortwave disturbances embedded in the upper level flow will aid
shower and thunderstorm activity, as well. The potential will remain
for a few strong to severe thunderstorms each day continuing through
the weekend.
Model discrepancies are still present with respect to when the
trough axis clears the area, with the latest GFS still producing a
faster solution than the ECMWF -- on Sunday night for the former as
opposed to Monday night for the latter. When this occurs, some drier
mid-level air is possible on the back side of the trough, which
would serve to inhibit rain chances. As a result, afternoon PoPs
have been limited to high-end chance to low-end likely during the
early parts of next week to account for this uncertainty. Ample
humidity across north and central Georgia, combined with high
temperatures mainly in the upper 80s to low 90s, will lead to heat
indices in the 100 to 105 range and just outside of advisory
criteria through the weekend.
King
&&
.AVIATION...
18Z Update...
Early morning convection has mostly dissipated. Do expect
convection to fire up again, mainly for the southern terminal
sites this afternoon. Have added a prob group for tomorrow
afternoon. Winds will remain on the west side, but may go light
and vrb overnight. Light fog is possible, mainly across areas
surrounding ATL.
//ATL Confidence...18Z Update...
Med confidence all elements.
NListemaa
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 94 72 91 / 20 40 40 70
Atlanta 74 94 73 92 / 20 50 50 70
Blairsville 66 88 67 84 / 20 60 50 80
Cartersville 72 94 72 92 / 20 40 40 70
Columbus 74 96 74 93 / 30 50 50 70
Gainesville 71 92 71 89 / 20 40 40 70
Macon 72 96 73 92 / 30 40 40 70
Rome 72 95 72 93 / 20 30 30 70
Peachtree City 72 94 72 91 / 20 40 40 70
Vidalia 74 94 74 91 / 30 60 50 70
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...NListemaa
LONG TERM....King
AVIATION...NListemaa
Hazardous weather outlook, Aug 11, 9:36 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1036 AM EDT Tue Aug 11 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1036 AM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous thunderstorms are expected over north and
central Georgia this afternoon and evening. A few storms will be
strong to severe with strong to damaging winds, frequent lightning
and locally heavy rainfall.
Heat indices of 100 to 105 can be expected across central and
portions of north Georgia this afternoon. Those outside for
prolonged periods should make sure to take precautions from the
heat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Scattered to occasional thunderstorms are expected Wednesday
through Monday. A few storms will be strong to severe with strong
to damaging winds, frequent lightning and locally heavy rainfall.
Heat indices of 100 to 105 can be expected over portions of north
and central Georgia through Monday. Wednesday will be the hottest
day with spotty heat indices of 105 to 107. Those outside for
prolonged periods should make sure to take precautions from the
heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Aug 11, 4:32 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 3 ESE MYRICKS MILL 32.77N 83.33W
08/10/2020 WILKINSON GA EMERGENCY MNGR
TREE DOWN ON HWY 18 AT THE WILKINSON/TWIGGS COUNTY LINE
&&
EVENT NUMBER FFC2001128
THIEMLocal storm report, Aug 11, 4:34 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 3 WSW MCINTYRE 32.82N 83.23W
08/10/2020 WILKINSON GA EMERGENCY MNGR
TREE DOWN ON HWY 57, 3 MILES WEST OF IRWINTON
&&
EVENT NUMBER FFC2001129
THIEMLocal storm report, Aug 11, 4:36 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 2 WSW TOOMSBORO 32.81N 83.12W
08/10/2020 WILKINSON GA EMERGENCY MNGR
TREE DOWN ON HWY 57 AND BRANAN RD
&&
EVENT NUMBER FFC2001130
THIEMSpecial weather statement, Aug 11, 4:43 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Tue Aug 11 2020
GAZ066-112215-
Troup GA-
543 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TROUP COUNTY UNTIL
615 PM EDT...
At 543 PM EDT...a strong thunderstorm was near Louise, or 8 miles
northeast of LaGrange...moving south at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
LaGrange, Hogansville, Louise and Mountville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3317 8497 3316 8488 3306 8486 3304 8486
3302 8493 3304 8499
TIME...MOT...LOC 2143Z 358DEG 11KT 3313 8493
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 11, 4:59 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
559 PM EDT Tue Aug 11 2020
GAZ085-097-112245-
Johnson GA-Laurens GA-
559 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHEASTERN LAURENS
COUNTIES UNTIL 645 PM EDT...
At 559 PM EDT...a strong thunderstorm was over Tuckers Crossroad, or
8 miles west of Wrightsville...moving southeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dublin, East Dublin, Lovett, Spann, Tuckers Crossroad, Brewton and
Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3249 8274 3248 8291 3271 8297 3271 8296
3272 8295 3273 8295 3277 8280 3258 8263
TIME...MOT...LOC 2159Z 336DEG 17KT 3269 8285
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 11, 5:00 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
600 PM EDT Tue Aug 11 2020
GAZ066-067-112245-
Troup GA-Meriwether GA-
600 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TROUP AND SOUTHWESTERN
MERIWETHER COUNTIES UNTIL 645 PM EDT...
At 600 PM EDT...a strong thunderstorm was over Odessadale, or 7 miles
west of Greenville. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Greenville, Stovall, Harris City, Odessadale, Raleigh and Mountville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3306 8490 3309 8466 3293 8462 3291 8490
TIME...MOT...LOC 2200Z 346DEG 4KT 3303 8484
HAIL...0.25IN
WIND...40MPHThunderstorm Wind, Meriwether
- When
- August 11, 5:01 PM EST to 5:35 PM EST
- Where
- Meriwether County, 1.13 mi WNW of Odessadale to 1.12 mi ENE of Durand
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 33.028, -84.837
The Meriwether County 911 center reported several trees blown down across the southwestern portion of the county from west of Greenville to northwest of Warm Springs.
Thunderstorm Wind, Laurens
- When
- August 11, 5:14 PM EST to 5:24 PM EST
- Where
- Laurens County, 1.27 mi NNW of Dublin
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.547, -82.909
The Laurens County 911 center reported a tree blown down onto power lines near the intersection of N Church Street and W Mary Street.
Thunderstorm Wind, Marion
- When
- August 11, 5:30 PM EST to 5:40 PM EST
- Where
- Marion County, 2.66 mi W of Draneville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.213, -84.525
The Marion County 911 center reported a tree blown down near the intersection of Highway 41 south and Wiggins Road.
Thunderstorm Wind, Schley
- When
- August 11, 6:17 PM EST to 6:45 PM EST
- Where
- Schley County, 0.72 mi W of Concord to 2.22 mi WSW of Ellaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 32.332, -84.342
The Schley County 911 center reported trees blown down west of Ellaville from around the intersection of Concord Church Road and Highway 26 to around the intersection of Ebenezer Road and Marvin Murphy Road.
Hail, Schley
- When
- August 11, 6:22 PM EST to 6:32 PM EST
- Where
- Schley County, 1.36 mi NW of Ellaville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.242, -84.318
A report of hail the size of quarters falling on the west side of Ellaville was received over social media.
Thunderstorm Wind, Spalding
- When
- August 11, 10:55 PM EST to 10:59 PM EST
- Where
- Spalding County, 0.76 mi SE of Rio
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.222, -84.240
The Spalding County Emergency Manager reported a tree blown down in the 1200 block of Macon Road.
Thunderstorm Wind, Douglas
- When
- August 12, 1:33 PM EST to 1:43 PM EST
- Where
- Douglas County, 1.91 mi E of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.749, -84.667
The Douglas County Emergency Manager reported a power line blown down along South County Line Road at Melissa Ann Place.
Thunderstorm Wind, Bleckley
- When
- August 12, 1:35 PM EST to 1:45 PM EST
- Where
- Bleckley County, 1.03 mi E of Baileys Park
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.322, -83.332
The Bleckley County Emergency Manager reported a tree blown down onto a power line in the 600 block of Highway 257.
Thunderstorm Wind, Fayette
- When
- August 12, 2:31 PM EST to 2:45 PM EST
- Where
- Fayette County, 1.44 mi S of Stop to 2.4 mi NW of Fayetteville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 33.459, -84.577
The Fayette County Emergency Manager reported trees and power lines blown down from around the intersection of Farr Road and E. Crestwood Road in Tyrone to around the intersection of Highway 92 and Hickory Road in Fayetteville.
Thunderstorm Wind, Catoosa
- When
- August 12, 3:10 PM EST to 3:25 PM EST
- Where
- Catoosa County, 0.98 mi ESE of Blue Spring to 1.13 mi SSW of Copeland Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.865, -85.204
The Catoosa County Emergency Manager reported several trees blown down across the southern portion of the county from Old Three Notch Road to Bandy Road.
Thunderstorm Wind, Spalding
- When
- August 12, 3:15 PM EST to 3:25 PM EST
- Where
- Spalding County, 0.46 mi ESE of East Griffin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.247, -84.243
The Spalding County Emergency Manager reported power lines blown down in the 100 block of High Falls Road.
Thunderstorm Wind, Monroe
- When
- August 12, 4:33 PM EST to 4:43 PM EST
- Where
- Monroe County, 0.92 mi S of Higgins Mill
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.107, -84.002
The Monroe County 911 center reported a tree blown down along I-75 southbound just south of Johnstonville Road.
Thunderstorm Wind, Muscogee
- When
- August 12, 4:54 PM EST to 5:04 PM EST
- Where
- Muscogee County, 0.63 mi E of Columbus
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 32.480, -84.959
A report of a tree blown down on Carter Avenue was received over social media.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 11, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916466, 916467, 916468, 916469, 916465, 916470, 916471, 916472, 916473, 916474, 916475, 916476, 916477.